Minnesota, 2017

Hail in Minnesota, May 16, 2017

May 16, 2017 · NWS MPX · 11 events in 5 counties and zones

Thunderstorms developed during the late afternoon over southeastern and east central Minnesota. The thunderstorms transitioned into a well-organized quasi-linear line of thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the late afternoon over southeastern and east central Minnesota. The thunderstorms transitioned into a well-organized quasi-linear line of thunderstorms during the evening. There were numerous reports of quarter-sized, and up to 2.5 inch diameter size hail near Cannon Falls, and Faribault.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 1:23 PM CST, 57 minutes earlier.

Area forecast discussion, May 16, 1:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Tue May 16 2017

.Updated for 18Z Aviation Discussion...
Issued at 207 PM CDT Tue May 16 2017

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue May 16 2017

The warm front of recent interest stretches from southeastern South
Dakota across southern Minnesota and west central Wisconsin.
Scattered showers and thunderstorms will continue early this morning
with much of the area in the zone of isentropic upglide north of the
aforementioned front. Could see a few of these flare up to produce
hail early this morning with the low level jet around 50+ knots as a
shortwave trough lifts into southwestern Minnesota. Updrafts are
somewhat elevated so the severe threat is limited, but mid-level
lapse rates around 7.5-8C and decent MUCAPE values will support a
small chance this morning.

Convection should diminish throughout the mid to late morning hours,
although the far northern part of the forecast area (central MN into
northern WI) could see lingering activity. The majority of the area
will see a break in activity during the afternoon, with the next
tricky part of the forecast being temperatures. Today will be warmer
given the location of the front (with much of the area in the warm
sector), and considering convection will diminish in time to allow
for recovery of the airmass. Expect low to mid 80s south of I-94
(nearing upper 80s along the IA border), with upper 70s to around 80
north of I-94.

By evening, expect thunderstorms to fire along and ahead of the cold
front, roughly along I-35 and eastward into WI. These storms will
still be capable of hail, gusty winds and brief heavy downpours
(with PWATs still around 1.5 inches). Expect heavy rainfall to
become more widespread tonight as more organized forcing from
shortwave energy lifts into the area.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM CDT Tue May 16 2017

Wednesday will be turning cooler as a frontal boundary moves
across the area. Locally heavy rainfall will occur as a secondary
surge of upper level energy moves northeast across the Upper
Midwest.

An abrupt change to the warm/mild air mass overhead will occur as
Wednesday system moves northeast of the region. This change will
be notable as dew points fall from the 60s, into the 20s/30s by
Thursday morning.

The mean upper air pattern will slowly transition to
northwesterly flow by late in the weekend. However, additional
chances of precipitation will occur, especially Friday afternoon,
through Saturday afternoon as another upper level storm system
moves from the desert southwest, into the Upper Midwest.

More scattered showers will occur late Sunday/Monday as the
north/northwest flow aloft will lead to additional short waves
moving southeast across the region. Overall, the short term
warm/mild period will change to much cooler and but remain
unsettled for the end of the week, and into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 207 PM CDT Tue May 16 2017

VFR conditions this afternoon, with showers and thunderstorms
developing later this evening across southeast MN and western WI.
These thunderstorms could produce heavy rain, but as of now it
appears they will be south and east of most taf sites. The storms
will lift northeast Wednesday morning, with MVFR/IFR ceilings
developing. Another area of rain will develop on Wednesday along
a line from Redwood Falls through St Cloud.

KMSP...
VFR conditions today with showers and thunderstorm chances
increasing later this evening and overnight. The heaviest rain
should be south and east of KMSP. Cloud bases should lower
overnight and be below 1700 ft tomorrow with rain likely.

/OUTLOOK FOR KMSP/
Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt
Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, May 16, 1:25 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Tue May 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
225 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with heavy rain and severe weather are possible
later tonight. Flooding and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will occur Wednesday. The main severe
weather threat will be locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, May 16, 8:29 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             SHOREVIEW               45.08N 93.14W
05/16/2017  M1.50 INCH       RAMSEY             MN   PUBLIC

            CORRECTED TIME OF REPORT TO RADAR ESTIMATED
            TIME OF 545 AM. REPORTED VIA INTERNET.

&&

MKM
Local storm report, May 16, 10:35 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             KENYON                  44.28N 92.99W
05/16/2017  M1.00 INCH       GOODHUE            MN   PUBLIC

&&

MKM
Special weather statement, May 16, 2:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017

MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.

This includes Interstate 35 between mile markers 51 and 66.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
      4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337

ETA

The radar

The Minneapolis radar (KMPX), 63 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Rice

When
May 16, 2:20 PM CST
Where
Rice County, 1.64 mi ESE of Faribault Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.320, -93.290

Hail, Goodhue

When
May 16, 2:27 PM CST to 2:47 PM CST
Where
Goodhue County, 1.63 mi S of Cannon Falls to 1.84 mi WSW of Dennison
Measured
2.5 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
44.496, -92.901

Several reports of very large hail, up to 2.5 inches in diameter, fell from west of Dennison, to near Cannon Falls. There were reports of hail damage to siding, cars and roofs in this swath of large hail.

Hail, Dakota

When
May 16, 3:06 PM CST to 3:16 PM CST
Where
Dakota County, 2.19 mi ESE of Eagan to 2.02 mi SW of Inver Grove Heights
Measured
1.75 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.793, -93.126

A swath of large hail, up to golf ball size, fell from Eagan, northeast through Inver Grove Heights. There were several reports of hail damage to vehicles, roofs and siding.

Hail, Washington

When
May 16, 3:25 PM CST to 3:35 PM CST
Where
Washington County, 0.69 mi N of Newport to 3.73 mi S of (21d)lake Elmo Airport
Measured
1.75 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.880, -93.000

Another continuous swath of large hail, up to golf ball size, fell from Newport to near the intersection of I-94 and Highway 95.

Hail, Le Sueur

When
May 16, 3:50 PM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -93.730

Hail, Washington

When
May 16, 3:50 PM CST
Where
Washington County, 0.98 mi E of Bayport
Measured
1 in hail
Reported by
Public
Coordinates
45.020, -92.780

Hail, Rice

When
May 16, 4:15 PM CST to 4:20 PM CST
Where
Rice County, 0.77 mi W of Lonsdale to 0.97 mi NE of Lonsdale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.470, -93.446

The city of Lonsdale had hail, up to nickel size, fall for 5 minutes.

Hail, Rice

When
May 16, 4:40 PM CST to 4:55 PM CST
Where
Rice County, 4.24 mi WSW of Shieldsville to 3.82 mi SSE of Little Chicago
Measured
2 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.346, -93.479

There were several reports of large hail, up to 2 inches in diameter, that fell from southwest of Shieldsville, northeast to near Millersville along I-35. The Shieldsville area had hail damage to roofs and siding.

Hail, Rice

When
May 16, 5:00 PM CST
Where
Rice County, 2.3 mi SSW of Dundas
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.400, -93.240

Hail, Goodhue

When
May 16, 5:53 PM CST
Where
Goodhue County, 0.49 mi W of Red Wing
Measured
1.25 in hail
Reported by
Public
Coordinates
44.570, -92.540

Hail, Goodhue

When
May 16, 6:00 PM CST
Where
Goodhue County, 0.34 mi SSW of Red Wing
Measured
1 in hail
Reported by
Public
Coordinates
44.565, -92.532

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689209, 689233, 689242, 689248, 689244, 689245, 703352, 689250, 689253, 689254, 702120.